Alabama, 2017

Damaging Wind in Alabama, April 29, 2017

April 29, 2017 · NWS HUN · 1 event in 1 county or zone

An isolated severe thunderstorms knocked trees down in DeKalb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated severe thunderstorms knocked trees down in DeKalb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 29, 12:20 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 29, 12:20 PM CST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
120 PM CDT Sat Apr 29 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1022 AM CDT Sat Apr 29 2017

Early morning cloud cover continues over Mississippi and southwest
of Cullman and Jefferson counties in Alabama. Some lower cloud cover
earlier was over the Muscle Shoals area and has since dissipated.

The cap above 850 mb is a slightly weaker today based on 6 AM BMX
sounding, but still pretty stout (18 degrees above 850 mb). A fairly
good looking shortwave can be seen in satellite imagery over the
western Florida panhandle and southern Mississippi/Alabama. Models
move this shortwave north into central/northern Alabama later this
afternoon and evening. The big question is whether this forcing
combined with instability will be able to produce convection later
this afternoon/early evening. Model forecast instability is very good
this afternoon with CAPE values forecast to climb into the 2000-4000
J/KG realm.

Current temperatures are already in the lower 80s (close to 85 in
Huntsville) and dewpoints in the mid to upper 60s at this hour and
SBCAPE values are already between 1500 and 3000 J/KG. Cloud cover
associated with the shortwave based on satellite imagery trends and
guidance will likely not really retard high temperatures values until
after noon or 1 PM and this should occur mainly over northeastern
Alabama. Therefore, CAPE values around 4000 J/KG are not unreasonable
later today, as dewpoints shouldn't mix much and temperatures rise
into the upper 80s to lower 90s later this afternoon. Given such
strong instability and some forcing associated with the shortwave
pushing north this afternoon, believe isolated pulse thunderstorms
are possible. The main threat with the strongest storms will be
damaging downburst winds around 60 mph (DCAPE values 1000-1200 and
SBCAPE 3000-4000 J/KG). Small hail will likely be possible as well
with wet-bulb temperatures lowering to around 9500 feet this
afternoon.

Raised high temperatures into the 91 to 94 degree range in
northwestern Alabama and near the I-65 corridor. Coupled with a very
moist atmosphere near the ground, this will allow heat index values
to climb to between 95 and 100 degrees in some locations, especially
near and west of I-65.

.SHORT TERM...(Tonight through Monday)
Issued at 345 AM CDT Sat Apr 29 2017

Focus of attention in the short term will then shift to Sunday and
especially late Sunday afternoon and night as a broadening upper
trough moves from the Southern Plains into the Midwest. A cold front
associated with the trough will develop and approach the TN Valley
region during the day on Sunday. Strong forcing for ascent associated
with the sfc front and coupled with favorable upper level jet
dynamics will produce a line of strong to perhaps severe
thunderstorms just along and ahead of the front. Thunderstorms are
likely to begin impacting northwestern Alabama during the late
afternoon and move slowly across the area during the evening and into
the overnight period. A low/mid level capping inversion will tend to
limit development well out ahead of the line of storms most of the
day Sunday, but a few isolated cells may develop immediately ahead of
the line and merge with the line causing some enhanced local
vorticity with stronger updrafts. So, there will be a slight tornado
threat with cells especially late in the afternoon and early in the
evening over northwestern Alabama. This threat is expected to
gradually weaken as the line moves eastward and overall large scale
instability weakens with loss of daytime heating. The main threat
with this line of showers/storms will probably be damaging winds with
an enhanced low-lvl jet containing wind speeds perhaps ~60-70 kts.
Also, high PW values, deep layer ascent and some cell training may
give rise to a localized flash flood threat. Our relatively high
antecedent soil moisture values already suggest perhaps a longer-term
areal and/or stream/river flooding threat which will have to be
watched immediately following the heavy rain event, which should
produce around 1.5 to 2 inches of rainfall across the area.

The storms will gradually come to an end on Monday night from west to
east with the last of the rain/storms exiting eastern parts of the
area on Monday morning. A drier airmass will filter into the region
on Monday, with dew point temperatures falling into the 40s during
the day and highs on Monday only forecast to reach the low 70s at
most locations.

.LONG TERM...(Monday night through Friday)
Issued at 330 AM CDT Sat Apr 29 2017

The cold front should be well to our east Monday night with a
general zonal flow aloft. A mid level ridge will start to build in
Monday night and into Tuesday with weak high pressure over the area,
leading to the quick return of southwesterly flow. Lower dew points,
in the 40s, will return along with a brief temperature relief. Lows
Monday night will be around 50 degrees which surprisingly is
slightly below normal.

Relief is short lived as warm advection returns as the mid level
ridge strengthens with sunny skies and high temperatures in the
upper 70s for Tuesday. The ridge starts to break down on Wednesday
as the next upper system starts to sharply dig into the Texas
Panhandle. Highs will remain in the upper 70s. As the trough digs
east, surface cyclogenesis will occur somewhere in the AR/LA/MS area
with differences noted between the GFS/ECMWF. Timing wise, both are
consistent in bringing in the precip between 18-00z Wednesday. The
ECMWF quickly lifts the surface low northeast with the rainfall out
of the area by 00z Friday. GFS however has a much deeper upper
trough, stalls the frontal boundary with waves of low pressure
riding along it and much higher QPF. Much of the higher values are
to the south, along the coast, but multiple waves of rainfall
continue through almost 12z Saturday. The rainfall after Friday
morning would be associated with strong wrap around upper lift. The
SuperBlend pops therefore are quite high given the GFS forecast and
have not made any changes given how far this is and the major
differences. Overall instability and shear is weak with this system
so embedded thunderstorms is more likely with a low threat of
severe. Heavy rain and training of cells seems to be more of a
threat.

It will get cooler Thursday/Friday with 850mb temps around 0-2C
leading to highs in the mid to upper 60s with lows in the mid to
upper 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 111 PM CDT Sat Apr 29 2017

VFR conditons are expected most of the forecast period. Windy
conditions are expected with with southerly winds of 10-20 mph with
gusts to around 30 mph through the early evening hours. Wind should
less overnight to around 15 knots. Model guidance indicates some
brief low cloudiness may lower cigs into the mvfr realm just after
daybreak on Sunday. Even stronger winds are expected on Sunday. May
have to introduce wind shear in next issuance on Sunday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KDW
LONG TERM...LN
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 29, 1:14 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
214 PM CDT Sat Apr 29 2017

ALZ001>010-016-TNZ076-096-097-300100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
214 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Very warm and humid conditions are expected today. Heat index values
will reach the lower to middle 90s in many locations this afternoon.

Isolated thunderstorms are possible this afternoon. Brief wind gusts
of 40-50 MPH and small hail are possible in the strongest storms.
Storms will diminish in coverage after sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Windy conditions are expected on Sunday into Sunday evening. South
winds of 20 to 25 mph will gust up to 40 mph at times. A Wind
Advisory will be in effect.

A line of thunderstorms will move into northwest Alabama late Sunday
afternoon, and slowly track east through the nighttime hours. The
storms will exit northeast Alabama and southern middle Tennessee
after Midnight.

Damaging wind is the main hazard, although a brief tornado cannot be
ruled out, mainly west of Interstate 65. Rainfall of 1 to 2 inches
is likely by Monday morning, with a few locations receiving 3 to 4
inches in northwest Alabama. This may produce brief localized
flooding.

Later next week, scattered to numerous thunderstorms are expected
Wednesday into Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late Sunday afternoon in northwest Alabama, and Sunday
Night for all of north Alabama and southern middle Tennessee.

The radar

The Northeast Alabama radar (KHTX), 54 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
April 29, 1:59 PM CST
Where
Dekalb County, 1.57 mi N of Chavies
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.492, -85.834

Thunderstorm winds knocked trees down at a residence at 105 Lee Street. One of the trees fell on the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684609.